Nebraska, 2024

Flooding and Hail in Nebraska, June 2, 2024

June 2, 2024 · NWS GLD · 17 events in 3 counties and zones

Thunderstorms developed across southwest Nebraska which led to some flash flooding in southeast Dundy county where some roads became impassable. Damaging winds around 100 mph were recorded across the area, along with some damage to trees, a building losing its roof, broken power lines, and a flipped pivot.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed across southwest Nebraska which led to some flash flooding in southeast Dundy county where some roads became impassable. Damaging winds around 100 mph were recorded across the area, along with some damage to trees, a building losing its roof, broken power lines, and a flipped pivot. Hail up to golf ball size also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 5:15 PM CST, 40 minutes earlier. Its key messages:

  • Possible significant severe weather in the area this afternoon and evening. Very large hail, very strong wind gusts, and a couple of tornadoes are the main threats. There is a chance that severe weather will not form in the area or be very limited depending on how much dry air moves into the area. Best chance is along and north of Interstate 70.
  • Conditional chance of severe hail east of Highway 25 in Kansas Monday afternoon.
  • A less active weather pattern develops Tuesday through Friday with above normal high temperatures in the 80s and 90s.
Area forecast discussion, Jun 2, 5:15 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
515 PM MDT Sun Jun 2 2024

.KEY MESSAGES...

- Possible significant severe weather in the area this afternoon
  and evening. Very large hail, very strong wind gusts, and a
  couple of tornadoes are the main threats. There is a chance
  that severe weather will not form in the area or be very
  limited depending on how much dry air moves into the area.
  Best chance is along and north of Interstate 70.

- Conditional chance of severe hail east of Highway 25 in Kansas
  Monday afternoon.

- A less active weather pattern develops Tuesday through Friday
  with above normal high temperatures in the 80s and 90s.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 105 PM MDT Sun Jun 2 2024

Outflow boundary emanating to the west from earlier day convection
is currently the main mesoscale feature that may help make or break
today's severe weather potential. The overall magnitude of the
severe threat for today remains rather conditional; but still
remains the potential for significant severe weather to occur.
Dryline thus far has moved very little with majority of the area
remaining in southerly flow with gusty winds helping keep the
moisture in place. With the moisture remaining in place; have
lowered temperatures into the mid to upper 80s from the
previous forecast, which may still be to generous given
anticipated cumulus field development and more stable air
behind the westward propagating outflow boundary.

All of this does play a role into thunderstorm development as well
as RAP soundings do show a CAP in place with convective temperatures
in the low 90s. There is also concern for dry air aloft moving into
the area which would hinder intensification of any updrafts due to
entrainment. Outflow as well will play a role into whether or not
specific areas will see initial storm development if it continues to
push west, however if it stalls then this may help enhance
additional lift and make convective initiation a bit more than a
single cell.

With all of this said, there may be 3 potential scenarios that will
play out:

1) Outflow continues to trek west stabilizing the environment
for the afternoon storm threat, would then have to watch for
northern areas for clusters moving SSE from the Nebraska
Panhandle.

2) Outflow stalls, but dry air entrainment "chokes off" updrafts and
helps keep the CAP in place; but still have the Nebraska Panhandle
storms move into the area.

3) Dry air is slower to move into the area, outflow stalls and
initial cells are more widespread/intense; then round 2 with the
Nebraska Panhandle activity.

As for hazards, with the (potential) afternoon storms. These should
remain more isolated with supercell potential initially producing
very large hail up to Tennis Balls, damaging wind gusts and
potentially tornadoes especially if a storm interacts with the
outflow boundary or if multiple cells are present through storm
mergers. At 18Z, the KGLD VAD wind profile does support this
potential with 0-3 SRH of 180 and 0-1 SRH of 100 m2/s2. With the
anticipation of this increasing especially near the outflow
boundary and as the main shortwave approaches. At this time the
area of potential greater tornado threat looks to lie west of
Highway 25 but north of I-70 (Yuma, Dundy, Cheyenne (KS),
Rawlins, Thomas and Kit Carson counties).

For the potential for activity moving in from the Nebraska Panhandle
after sunset. At this time thinking that this should favor more of
the northeast counties (Hitchcock, Red Willow, Norton, Decatur).
This looks to be mainly a damaging wind threat with 70+ mph wind
gusts possible and heavy rainfall, which may exacerbate and
flooding issues from the past several days of heavy rainfall.

Will also have to monitor for potential redevelopment across the
area overnight as a cold front sags through the area and interacts
with the LLJ; at this time not anticipating this to be severe
but only a heavy rain potential. Due to uncertainty regarding
this afternoons mesoscale features and potential "interruptions"
to the environment will keep this as slight chance pops for
now.

Monday, zonal upper level flow looks to be in place. Some surface
convergence during the afternoon hours may bring some additional
thunderstorm development primarily east of Highway 25. Due to
lack of upper level support thinking is that this shouldn't be
along lived event like today. Some severe threat may be present
with moisture remaining in place MUCAPE in excess of 3500 j/kg
and wind shear of 25-30 knots. Highs for tomorrow look to be in
the mid to upper 80s but with less wind as wind should remain
mainly light and variable. Another wave then moves across the
area Monday night and into Tuesday morning bringing another
round of thunderstorms; severe weather is not anticipated at
this time with that activity.

Split flow, then dominates the area Tuesday as temperatures
again rise into the 80s for all of the area. Not currently
seeing any signs for precipitation. Winds will become breezy
from the NW around 20 mph gusting 30-35 mph.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 1230 PM MDT Sun Jun 2 2024

Wednesday...500mb heights slowly rise as upper level ridging
strengthens over the western half of the country. There is a hint of
moisture in the 700-500mb layer moving through the area from the
north during the day along or immediately behind some cooler air and
wind shift. Not much instability to work with and old school Totals
Totals only in the lower 40s and K Index values 20-25 dont generally
support any convection. Presently, the forecast is dry and thats
seems reasonable this moment. 850mb temperatures in the 25C to 32C
range support high temperatures in the 90s. Low temperatures are
forecast to be in the 50s to lower 60s.

Thursday...not a whole lot of change in the 500mb pattern. Daytime
hours look to be precipitation free with a 20% chance for showers
and thunderstorms to develop during the night as 850-500mb moisture
increases from the southeast while weather disturbances move east
off the Palmer Divide and Cheyenne Ridges and into our area. 850mb
temperatures are a little cooler, ranging from 19C to 27C. This
would typically support high temperatures in the 80s. Low
temperatures are forecast to be in the 50s.

Friday...the tongue of better moisture in the 850-500mb layer over
much of the area in the morning slowly moves east through the
morning and out of the area by late afternoon with associated 20%
pops with it. The next weather system per 700-500mb relative
humidity forecasts emerges off the Colorado front range and
potentially into far eastern Colorado by 00z Saturday, moving
across the remainder of the area during the night with 30%-40%
chances of showers and thunderstorms with it. High temperatures
remain above normal in the 80s to around 90 with low
temperatures in the 50s.

Saturday...generally speaking, any mornings showers across the
eastern half of the area should move out as the next weather system
moves off the Colorado front range and into perhaps far eastern
Colorado by the end of the day, continuing east across the entire
area during the night in some form or fashion. Presently, 20% pops
are forecast in the morning with 40% chances across far eastern
Colorado late afternoon and 40%-50% chances for showers and
thunderstorms during the night. High temperatures are forecast to be
in the 80 to 85 degree range with low temperatures in the 50s.

Sunday...similar large scale scenario as Saturday with any morning
showers/thunderstorms exiting in by late morning/early afternoon
then waiting for next wave to move across from eastern Colorado
during the night. Presently, 20%-40% chances for thunderstorms
during the day, 30%-50% during the night. High temperatures cool a
bit into the upper 70s to lower 80s with low temperatures in the
50s.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 512 PM MDT Sun Jun 2 2024

Scattered thunderstorms this evening may briefly impact either
KGLD or KMCK with gusty winds and reductions in visibility in
rain through about 04z before moving east. Overnight, some
patchy fog possible towards sunrise but confidence is on the low
side. If fog does form, it should dissipate by mid morning. Only
isolated thunderstorms are expected Monday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Trigg
LONG TERM...99
AVIATION...024
Hazardous weather outlook, Jun 2, 2:50 PM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
250 PM MDT Sun Jun 2 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-032100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
250 PM MDT Sun Jun 2 2024 /350 PM CDT Sun Jun 2 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Significant severe weather is possible this afternoon and evening. A
Severe Thunderstorm Watch is in effect through 10 pm MDT or 11 pm
CDT.Favored areas are along and north of Interstate 70 and along and
south of Highway 40. Wind gusts up to 85 mph, large to very large
hail in around 2.5 inches, and a couple of tornadoes are possible.
The relative favored area for tornadoes looks to lie north of
Interstate 70 and west of Highway 25. There is a low chance for some
localized flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

A conditional chance of severe hail Monday afternoon primarily east
of Highway 25.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required.

In the hours before

Special weather statement, Jun 2, 4:15 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
415 PM MDT Sun Jun 2 2024

COZ091-022315-
Kit Carson County CO-
415 PM MDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIT CARSON COUNTY
THROUGH 515 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Thurman, or 14 miles northwest of Flagler, moving east
at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3957 10315 3957 10284 3930 10286 3936 10316
TIME...MOT...LOC 2214Z 274DEG 9KT 3947 10320

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KMK
Local storm report, Jun 2, 5:08 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
508 PM MDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     Blowing Dust     4 N Wauneta             40.36N 102.26W
06/02/2024                   Yuma               CO   Public

            Public report and photo via social media of
            dust moving south into northern Yuma county
            near CR FF and Hwy 385. Visibility reported
            as dropping down to 1-2 miles.

&&

CC
Special weather statement, Jun 2, 5:42 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
542 PM MDT Sun Jun 2 2024

COZ091-030030-
Kit Carson County CO-
542 PM MDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KIT CARSON COUNTY
THROUGH 630 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Stratton, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Burlington around 605 PM MDT.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 405 and 450.
 Highway 385 between mile markers 181 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.

&&

LAT...LON 3957 10278 3957 10205 3919 10205 3926 10289
TIME...MOT...LOC 2342Z 270DEG 37KT 3937 10263

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KMK

The radar

The Goodland radar (KGLD), 96 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail, 2 flood. Local standard time, as filed.

Hail, Hitchcock

When
June 2, 5:55 PM CST to 6:00 PM CST
Where
Hitchcock County, 0.01 mi NE of Stratton
Measured
1.25 in hail
Reported by
Public
Coordinates
40.150, -101.230

Quarter to half dollar size hail was reported in the town of Stratton.

Hail, Hitchcock

When
June 2, 6:05 PM CST
Where
Hitchcock County, 1.8 mi W of Trenton Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.177, -101.064

Golf ball size hail was reported.

Hail, Hitchcock

When
June 2, 6:05 PM CST
Where
Hitchcock County, 1.76 mi WNW of Trenton Arpt
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.191, -101.060

Photos of half dollar sized hail submitted via social media.

Hail, Dundy

When
June 2, 5:10 PM MST to 5:30 PM MST
Where
Dundy County, 1.88 mi S of Benkelman Jones Arpt
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.023, -101.544

Photo from social media showed ping pong ball size hail.

Hail, Hitchcock

When
June 2, 6:12 PM CST to 6:20 PM CST
Where
Hitchcock County, 4.07 mi SW of Palisade Rich Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
40.261, -101.278

Quarter to half dollar size hail was reported.

Hail, Hitchcock

When
June 2, 6:15 PM CST to 6:20 PM CST
Where
Hitchcock County, 2.7 mi NW of Beverly
Measured
2 in hail
Reported by
Social Media
Coordinates
40.307, -101.007

One inch hail occurred along with a few that were closer to 2 inches.

Thunderstorm Wind, Hitchcock

When
June 2, 6:17 PM CST to 6:30 PM CST
Where
Hitchcock County, 0.53 mi W of Culbertson
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.230, -100.840

Large tree was snapped in town. Lower branches of the tree were not healthy.

Thunderstorm Wind, Hitchcock

When
June 2, 6:18 PM CST to 6:32 PM CST
Where
Hitchcock County, 1.83 mi SW of Culbertson Hock Arpt
Measured
96 kt (110 mph) estimated gust
Reported by
Public
Coordinates
40.300, -100.823

Wind damage 5 north and 1 east of Culbertson. Damage included building roofs gone, pivot overturned, trees snapped, some power poles sheered off, cedar trees split in half.

Thunderstorm Wind, Hitchcock

When
June 2, 6:22 PM CST
Where
Hitchcock County, 2.65 mi ENE of Trenton
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.190, -100.971

Wind gust was reported via Ambient Weather Station Trenton.

Thunderstorm Wind, Red Willow

When
June 2, 6:22 PM CST to 6:40 PM CST
Where
Red Willow County, 0.68 mi ESE of Mc Cook
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
40.198, -100.608

Public submitted a photo of what appears to be a healthy tree down in McCook from thunderstorm winds.

Thunderstorm Wind, Hitchcock

When
June 2, 6:30 PM CST
Where
Hitchcock County, 3.15 mi W of Culbertson
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.225, -100.889

Wind gust was reported by Ambient Weather site AW_2902D.

Thunderstorm Wind, Red Willow

When
June 2, 6:43 PM CST
Where
Red Willow County, 0.61 mi WNW of (Mck)mc Cook Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.204, -100.590

The kmck asos in McCook reported the gust.

Thunderstorm Wind, Red Willow

When
June 2, 6:44 PM CST
Where
Red Willow County, 3.07 mi WNW of Red Willow
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.247, -100.553

Weatherlink site Bryans House recorded the wind gust.

Thunderstorm Wind, Red Willow

When
June 2, 6:59 PM CST
Where
Red Willow County, 1.27 mi NNE of Red Willow
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.245, -100.487

Weatherlink site Timmerman House reported the gust.

Thunderstorm Wind, Red Willow

When
June 2, 7:00 PM CST
Where
Red Willow County, 6.62 mi NW of Danbury
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.130, -100.470

Nebraska Mesonet site 8 SW Indianola reported the gust.

Flood, Dundy

When
June 2, 6:39 PM MST to 9:13 PM MST
Where
Dundy County, 1.42 mi S of Max to 2.84 mi S of Max
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.100, -101.403

Major flooding along Avenue 345, near Janicke Rd, south of Road 709.

Flood, Dundy

When
June 2, 6:58 PM MST to 9:13 PM MST
Where
Dundy County, 1.87 mi E of Benkelman to 1.88 mi E of Benkelman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.048, -101.495

Deputy reports of a flooded road at Road 705 and Avenue 340.The intersection was reported to be impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190207, 1190208, 1190209, 1190237, 1190210, 1190211, 1190713, 1190712, 1190214, 1190714, 1190250, 1190261, 1190273, 1190266, 1190271, 1190281, 1190282.